Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Wilmington, NC

April 3, 2024Pender County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 3, 2024, 8:40 PM EDT for Pender County, North Carolina; Horry County, South Carolina. It took effect at Apr 4, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2024, 8:40 PM EDT (00:40 UTC)
In effect from
Apr 4, 2024, 6:00 AM EDT
Expired
Apr 4, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties Pender County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 25 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WHUS42 KILM 040040
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
840 PM EDT Wed Apr 3 2024

NCZ106-SCZ054-041000-
/O.NEW.KILM.BH.S.0003.240404T1000Z-240405T0000Z/
Coastal Pender-Coastal Horry-
840 PM EDT Wed Apr 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender County. In South 
  Carolina, Coastal Horry County.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

* ADDITIONAL DETAILS...Rip currents can sweep even the best
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-041000-
/O.NEW.KILM.RP.S.0003.240404T1000Z-240405T0000Z/
Coastal Brunswick-
840 PM EDT Wed Apr 3 2024

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH
THURSDAY EVENING...

* WHAT...Dangerous rip currents expected. There is also a strong
  west to east longshore current expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...Longshore currents can sweep swimmers and
  surfers into rip currents, piers, jetties, and other hazardous
  areas. It may sweep swimmers off their feet, making it difficult
  to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

IGB
2 follow-up statements
273 
WHUS42 KILM 040744
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
344 AM EDT Thu Apr 4 2024

NCZ106-SCZ054-050000-
/O.CON.KILM.BH.S.0003.240404T1000Z-240405T0000Z/
Coastal Pender-Coastal Horry-
344 AM EDT Thu Apr 4 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender County. In South 
  Carolina, Coastal Horry County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-050000-
/O.CON.KILM.RP.S.0003.240404T1000Z-240405T0000Z/
Coastal Brunswick-
344 AM EDT Thu Apr 4 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected. There is also a strong
  west to east long short current expected.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
710 
WHUS42 KILM 050015
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
815 PM EDT Thu Apr 4 2024

NCZ106-SCZ054-050115-
/O.EXP.KILM.BH.S.0003.000000T0000Z-240405T0000Z/
Coastal Pender-Coastal Horry-
815 PM EDT Thu Apr 4 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

NCZ110-050115-
/O.EXP.KILM.RP.S.0003.000000T0000Z-240405T0000Z/
Coastal Brunswick-
815 PM EDT Thu Apr 4 2024

...HIGH RIP CURRENT RISK HAS EXPIRED...

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 3, 8:39 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 3, 8:39 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
839 PM EDT Wed Apr 3 2024

.SYNOPSIS...
A cold front will bring rain chances to an end from west to
east this afternoon and evening. Cooler and drier conditions
arrive for Thursday through the weekend as dry high pressure
builds in.

&&

.NEAR TERM /THROUGH THURSDAY/...
A cold front is on our doorstep as dewpoints in the 40s and
mainly clear skies lie not far to our northwest. The wind shift
for this front will not be so sharp though, as the strong
parent low (~980mb) is occluding and filling over the Midwest,
causing southwest winds to veer to west-southwesterly behind the
front. A shower or two remains possible until this front pushes
through. Expect cloud cover to shift offshore from northwest to
southeast as dry air and subsidence arrive through this evening
into tonight. Gusty winds will continue through the night and
tomorrow as the strong parent low maintains a pressure gradient
across the area.

Temperatures will be limited by cold advection tonight and
subsidence tomorrow as the mid-level trough axis passes
overhead, leading to overnight lows in the mid-40s to around 50F
and daytime highs in the low-mid 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The mid and upper level low pressure system over the northeast will
wobble over that region through Friday night. At the surface west to
northwest winds will prevail through the weekend. Very dry air over
the region with precipitable waters ranging between 0.25" and 0.5".
Winds are expected to remain breezy tonight. Friday night winds are
expected to be around 8 to 10 mph. With lows around 40 inland frost
is not expected to form.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An omega block in the mid-levels will remain over the U.S. through
Sunday before the pair of low pressure area shift to the east. With
the dry air in place this means that the forecast will precipitation
free through Tuesday. A low change of showers late Tuesday into
Wednesday. So the extended forecast is mainly a temperature forecast
as high temperatures in the lower 60s on Saturday and warm to the
upper 70s by Wednesday. Frost is possible Saturday night as
temperatures in the upper 30s with light winds.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Back edge of clouds at the coast, that should push off the
mainland by 0230Z the latest. Much improved cloud decks at VFR
levels expected for the reminder of this 24 hr fcst period with
altocu the main threat. Winds will be a concern thruout this 24
hr fcst period. For this evening, SW becoming W winds with
gusts up to 20 to 30 kt. This should prevail during the reminder
of this 24 hr fcst period. Exception, could see a lull in the
gusts at all sites between 06z and 12z but remaining sustained
between 8 and 12 kt.

Extended Outlook...VFR is expected to persist through the
extended period. Will deal with daytime gusty SW-W winds Fri.
A CFP Fri night will be followed with gusty NW to N winds late
Fri night thru Sat.

&&

.MARINE...
Through Thursday...
A cold front will sweep offshore this evening into tonight,
bringing breezy westerly winds to the waters. Seas are expected
to remain elevated tonight with 4-6 ft seas persisting, and some
7 foot seas possible near 20 nm southeast of Cape Fear. Primary
driver of these seas will be SSWrly swells at 7-8 sec. As a
result, SCA conditions will continue through the period.

Thursday Night through Monday...
West to Northwest winds 15 to 20 knots are expected to slowly
diminish by Friday with northwest winds of 10 to 15 knots. An
mid-level disturbance will cross early Saturday morning with a
brief surge in the winds to 15 to 20 knots. As a blocking flow
pattern shifts to the east, the winds will begin to veer to the
northeast on Sunday and to the south-southeast by Monday. Winds
speeds during this time frame will be around 10 knots.

Seas of 3 to 4 feet and 5 to 6 feet at 20 miles out will diminish to
around 3 feet on Friday. Seas are expected to settle out at 1 to 3
feet the remainder of the forecast with a brief 2 to 4 foot increase
in the wave heights on Saturday morning.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 6 AM EDT Thursday through
     Thursday evening for NCZ106.
     High Risk for Rip Currents from 6 AM EDT Thursday through Thursday
     evening for NCZ110.
SC...Beach Hazards Statement from 6 AM EDT Thursday through
     Thursday evening for SCZ054.
MARINE...Small Craft Advisory until midnight EDT Thursday night for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...ABW
SHORT TERM...RH
LONG TERM...RH
AVIATION...DCH
MARINE...ABW/RH
Hazardous weather outlook, Apr 3, 3:55 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
355 PM EDT Wed Apr 3 2024

AMZ250-252-254-256-042000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
355 PM EDT Wed Apr 3 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are likely through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
042000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
355 PM EDT Wed Apr 3 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Increased fire danger conditions are possible Thursday, with dry and
breezy conditions expected. Frost is possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-042000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
355 PM EDT Wed Apr 3 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-042000-
Coastal Georgetown-
355 PM EDT Wed Apr 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 3, 3:25 PM EDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
325 PM EDT Wed Apr 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Non-Tstm Wnd Gst Southport               33.92N  78.02W
04/03/2024  M51 mph          Brunswick          NC   Mesonet

&&

Event Number ILM2400063

OLIVA
Local storm report, Apr 3, 3:27 PM EDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
327 PM EDT Wed Apr 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Gst     Johnnie Mercer Pier     34.21N  77.79W
04/03/2024  M41 mph          AMZ250             NC   NOS-NWLON

&&

Event Number ILM2400066

OLIVA
Local storm report, Apr 3, 3:28 PM EDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
328 PM EDT Wed Apr 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Tstm Wnd Gst     Sunset Beach Buoy       33.84N  78.48W
04/03/2024  M44 mph          AMZ252             NC   Buoy

&&

Event Number ILM2400067

OLIVA
Local storm report, Apr 3, 3:30 PM EDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
330 PM EDT Wed Apr 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Non-Tstm Wnd Gst Oak Island              33.91N  78.12W
04/03/2024  M47 mph          Brunswick          NC   WXFLOW

&&

Event Number ILM2400068

OLIVA
Local storm report, Apr 3, 4:35 PM EDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
435 PM EDT Wed Apr 03 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Non-Tstm Wnd Gst Johnny Mercer Pier      34.21N  77.80W
04/03/2024  M47 mph          New Hanover        NC   Other Federal

&&

Event Number ILM2400069

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:40 PM EDTRip Current StatementILMBrunswick23 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.